Patient not taking medicine

Discussion in 'General Health & Wellness' started by avi, Nov 13, 2004.

  1. avi

    avi New Member

    My sister is going through depression . she is 36 years old and is suffering from depression for last 1+ years. Her doctor prescribed effexor 75 for her . She took the medicine for 10 days and we saw some change (for better) in her.But she stop taking the medicine as she was feeling a bit dizzy . Now she is again under lot of depression. We can not convince her to start taking her medicine. She becomes very aggressive when we talk about medicine with her. She has become very very stubborn. Also we have seen that she cannot cocentrate on anything . we have seen her talking to herself and she has become very aloof .Is there a way we can convince her to start taking her medicine ? or is there any other way out ...thanks
  2. kd5k

    kd5k New Member

    You need to explain how important it is for her to start treating her depression. When you are depressed it opens your body up for a whole host of ailments!!!
    When drugs are prescribed, it can often take a few weeks to become "adjusted". Most "side effects" like headaches, dizziness, dry mouth etc. do go away with time. that is why you are usually cautioned when you start taking medicine. Your body needs to become adjusted and it can take time. She should voice her concern with her Dr. and see what he (or she) has to say. Possibly another drug? It is often trial and error to find a drug that will help. every drug effects every person differently!
    If she went to a Dr. in the first place, she knows there is a problem. Ask her now, "Do you like who you are now and who you have become?!!) If she says, no she doesn't, talk gently to her and help her get the help she needs! Good luck to you and hugs, Debbie
  3. joyfully

    joyfully New Member

    See if the doctor will start her off on the 37.5 strength pills to have her body acclimate to the drug. Then she can go up to the 75 mg. pills that she already has.

    Remember, the depression is making her thinking processes "muddled". So she doesn't want to take the drug that would help her. Your sister isn't the first person to have this twisted logic about the antidepressant. I've read other posts on this board where people have the same view. It is frustrating to those around the depressed person to see this scenario.

    I'd approach her about taking the 37.5 mg. pills. Then I'd probably ask her if she would feel the same way if she were a diabetic and had to take insulin. A diabetic's body chemistry is lacking insulin, so they have to administer a shot to bring up the quantity.

    When someone is depressed, the body doesn't have enough seratonin, so the person takes a little pill to help bring up the level of seratonin. Plain. Simple. AND---you don't even have to inject yourself! Just swallow a tiny little pill daily.

    The 37.5 mg. probably won't be a large enough dose to actually "help" your sister, but it will acclimate her body so she can increase the dosage to the 75 mg. It will probably take 3 to 6 weeks for you to see a real change in your sister after she gets up to the 75 mg.

    Your first objective has to be to get her to TAKE the drug. THEN your second objective is to get her to CONTINUE the drug through the transition period and onto the full dosage.

    Let me warn you of something else. I don't know why, but sooooooooooooo many depressed people decide to come off of the antidepressant BECAUSE IT IS WORKING and they begin to feel better! AARGH!!!!!!!!!!!!!! So they think they don't need it anymore because they are feelling better.

    It is flawed logic! That is the same as a diabetic deciding that they don't need insulin anymore because their body is doing fine on the shots! GOOFY, but this is the way some depressed people think! It is the depression that is twisting their thinking processes.

    I'm glad that your sister has you to help guide her through this. She needs a friend right now.

    I can't rember if your sister is getting counseling, but strongly encourage her to get it. Joyfully